Medical questions & health advice by board certified doctors
"What is this rash around my mouth?"
I am a 27 year old female with no history of any allergies but i do have mild eczema. For the past year i have had this strange rash around my mouth. It gets really red all around my mouth and sometimes it itches really bad. If i scratch it just a little it gets raw and starts to burn. Sometimes it starts to blister and scab. It always comes and goes. But even when it's gone it burns when i sweat. At first i thought it was my eczema but by medication has no effect on it. I also thought it was due to using Carmex lip balm because i have heard about similar side effects it caused. So i stopped using it and switched to vaseline but it has made it worse. I am sick of looking like a clown everyday because i can't even cover it up. What could it be?
That is a very unfortunate problem, and it really sounds like it is affecting your quality of life in a big way. Before we even get to some ideas of what could be wrong and what to do about it, it is important to understand that most skin changes need to be looked at by a physician. It is very difficult to describe them in enough detail to diagnose them correctly without a good picture, and there is so much more of the story that a doctor needs to understand before anything can be done to treat these conditions. First, if the skin redness (erythema, as doctors call it) looks anything like your eczema that is on the rest of your body, then there is a good chance that it could be eczema and would need appropriate treatment. It would be important to understand if it is your lips that are involved, or your chin/cheeks/etc. While over the counter steroids are often a good choice for eczema on the rest of the body, they should be used VERY sparingly on the face, as the skin is already so thin. Using a steroid on the face can have permanent side effects, and should be done only under the care of a physician. Second, the fact that your skin burns when you sweat could be indicative of some sort of very common fungal infection, although the rest of your story doesn't quite add up. Make an appointment with a dermatologist as soon as possible. In the interim, try to use a thick over the counter face lotion.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.